Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Tampa Bay, FL

July 27, 2020Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 27, 2020, 5:47 PM EDT for Highlands County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 5:47 PM EDT (21:47 UTC)
Expired
Jul 27, 2020, 6:15 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS52 KTBW 272147
SVRTBW
FLC055-272215-
/O.NEW.KTBW.SV.W.0039.200727T2147Z-200727T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
547 PM EDT Mon Jul 27 2020

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  West central Highlands County in south central Florida...

* Until 615 PM EDT.

* At 547 PM EDT, a severe thunderstorm was located near Sylvan
  Shores, or near Lake Placid, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sebring, Lake Placid, Sebring Regional Airport, Sylvan Shores, Lake
  Istokpoga, Lake Josephine, Placid Lakes and Lorida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Hail and damaging winds and continuous cloud to ground lightning is 
possible with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2719 8117 2727 8155 2748 8153 2748 8118
      2746 8117 2744 8114 2741 8114 2741 8113
TIME...MOT...LOC 2147Z 278DEG 13KT 2736 8138 

HAIL...0.75IN
WIND...60MPH
 
$$

TBW
1 follow-up statement
264 
WWUS52 KTBW 272212
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT Mon Jul 27 2020

FLC055-272222-
/O.EXP.KTBW.SV.W.0039.000000T0000Z-200727T2215Z/
Highlands FL-
612 PM EDT Mon Jul 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HIGHLANDS COUNTY
WILL EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2719 8117 2727 8155 2748 8153 2748 8118
      2746 8117 2744 8114 2741 8114 2741 8113
TIME...MOT...LOC 2212Z 278DEG 13KT 2735 8129 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:34 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 3:34 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
334 PM EDT Mon Jul 27 2020

.DISCUSSION...
Low level ridge axis will remain across south central Florida
through Tuesday with the south to southwest flow persisting.
Convection continue to move inland and increase in coverage this
afternoon with highest coverage expected over the interior and
eastern half of the Florida peninsula, but with the flow still
not that strong we could see a few showers and thunderstorms
develop back toward the coast along outflow boundaries. Convection
will wind down this evening with partly to mostly cloudy skies
overnight before more isolated to scattered showers and
thunderstorms develop over the Gulf waters and begin to move
onshore from around the Tampa Bay area northward toward morning.
Tuesday looks similar to today with scattered to numerous
convection continuing to develop and move inland with highest rain
chances over the Nature Coast and interior counties. During
midweek the low level ridge drifts north into central Florida with
a rather light flow allowing the east and west coast sea breezes
to develop and move well inland with scattered showers and
thunderstorms developing mainly during the afternoon and evening.
For Thursday the ridge axis will setup across north central
Florida with a more southeast to south flow across much of the
area leading to scattered mainly afternoon and evening convection,
except along portions of the Nature Coast where an isolated
shower or storm could pop up during the morning hours. For Friday
through early next week the pattern becomes a little more iffy as
models are depicting different scenarios as far as ridge placement
and the eventual movement of a wave toward the area. It does look
like the rain chances will diminish some, down to 20 to 40
percent for these days, as upper level ridging remains over the
region.

&&

.AVIATION...
MVFR/local IFR conditions will be possible in scattered showers and
thunderstorms this afternoon and early evening, otherwise VFR
conditions should prevail. South to southwest winds at 5 to 10 knots
will become light and variable tonight. More isolated convection
will be possible around the Tampa Bay area Tuesday morning as the
south to southwest gets underway once again.

&&

.MARINE...
High pressure will hold over the eastern gulf waters through the
period with rather benign conditions. Winds will remain less than
15 knots with the main hazard being isolated to scattered showers
and thunderstorms which will create locally gusty winds and rough
seas. The best chance of showers and thunderstorms will be during
the overnight and early morning hours each day.

&&

.FIRE WEATHER...
Sufficient low level moisture will keep relative humidity values
above critical levels through the weekend with no Red Flag
conditions expected.

&&

.Preliminary Point Temps/PoPs...
TPA  78  92  77  93 /  20  30  10  40
FMY  76  92  77  92 /  40  40  30  50
GIF  74  92  75  93 /  30  60  30  50
SRQ  76  91  77  92 /  20  20  10  40
BKV  73  91  73  93 /  20  50  10  40
SPG  79  90  79  91 /  10  30  10  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Close

In the hours before

Special weather statement, Jul 27, 5:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
530 PM EDT Mon Jul 27 2020

FLZ056-057-272215-
Highlands FL-Hardee FL-
530 PM EDT Mon Jul 27 2020

...SPECIAL WEATHER STATEMENT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebring, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sebring, Avon Park, Lake Placid, Sebring Regional Airport, Sylvan
Shores, Lake Istokpoga, Cornwell, Sebring Shores, Lake Josephine,
Lorida, Avon Park Executive Airport, Avon Park Air Force Range and
Placid Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2728 8156 2734 8156 2734 8160 2765 8156
      2764 8114 2760 8114 2756 8118 2755 8121
      2749 8121 2744 8114 2741 8114 2739 8112
      2738 8107 2736 8103 2734 8105 2730 8103
      2729 8100 2727 8100 2723 8098
TIME...MOT...LOC 2129Z 277DEG 26KT 2742 8143

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:39 AM EDTSpecial Weather StatementTBWSarasota51 min
Jul 27, 5:30 PM EDTSpecial Weather StatementTBWHighlands45 min
Jul 27, 6:11 PM EDTSpecial Weather StatementTBWHighlands49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.